Translate this page into:
Pembrolizumab-induced toxic epidermal necrolysis: A rare cause of severe adverse drug reaction
How to cite this article: Neema S, Sathu S, Vasudevan B, Shreshta S, Bhatt S, Lekshmipriya K. Pembrolizumab-induced toxic epidermal necrolysis: A rare cause of severe adverse drug reaction. Indian J Dermatol Venereol Leprol 2023;89:589–91.
Stevens-Johnson syndrome/toxic epidermal necrolysis is the most dreaded adverse cutaneous drug reaction and is potentially fatal, if not promptly managed.1 It is reported with medications such as non-steroidal anti-inflammatory drugs, anticonvulsants, antibiotics (beta-lactam), allopurinol and barbiturates; immune checkpoint inhibitors can also result in Stevens-Johnson syndrome/toxic epidermal necrolysis uncommonly. Pembrolizumab is a highly selective humanised monoclonal IgG4 antibody, directed against the programmed cell death-1 protein receptor on the cell surface. It is being increasingly used to treat unresectable/metastatic malignancies, melanoma and lymphoma and has shown good efficacy.2 We present a case of pembrolizumab-induced toxic epidermal necrolysis in a patient with metastatic squamous cell carcinoma of the penis.
A 55-year-old male, a known case of moderately differentiated squamous cell carcinoma of the penis, post-chemo-radiotherapy, was diagnosed with progressive disease and metastases to the heart, lung and liver. He was being treated with oral gefitinib 250 mg, an epidermal growth factor receptor (EGFR) inhibitor, once daily for the last three months. However, in view of progressive metastatic disease, gefitinib was stopped; pembrolizumab 200 mg was administered as an intravenous infusion and was planned as three weekly injections. Two weeks later, he developed fever, redness of eyes, reddish rash on the trunk and painful oral ulcers. General and systemic examinations were within normal limits. Dermatological examination showed widespread erythematous to purpuric macules and a few bullae and erosions involving the face, trunk and extremities, constituting approximately 45% of body surface area [Figure 1]. Oral mucosa showed multiple erosions and there was haemorrhagic crusting of the lips. Bilateral conjunctiva showed chemosis [Figure 2]. A provisional diagnosis of toxic epidermal necrolysis was made with toxic epidermal necrolysis specific severity of illness score (SCORTEN) of the patient being 4 out of 7 (one point each for age >40 years; malignancy, epidermal detachment >10% and blood urea 42 mg/dL), indicating significant (60%) risk of mortality. The score on Naranjo adverse drug reaction probability scale was 6 indicating a “probable” association with pembrolizumab. Baseline haematological and biochemical parameters were within normal limits except for blood urea nitrogen (42 mg/dL) and serum creatinine (1.8 mg/dL). Histopathology of skin showed acantholysis, basal keratinocyte apoptosis and sub-epidermal bulla formation with inflammatory infiltrate of neutrophils and lymphocytes in the dermis. Direct immunofluorescence was negative for immunoglobulin G (IgG), immunoglobulin M (IgM), immunoglobulin A (IgA) and complement 3 (C3). No viral cytopathic changes were seen. Pembrolizumab was withheld and cyclosporine 250 mg (5 mg/kg) in two divided doses was started. The patient continued to develop new lesions after 72 hours and was given intravenous immunoglobulin in a dose of 2 gm/kg body weight over two days.3 Cyclosporine was continued for 10 days in the same dose. The patient responded well with no new lesions and healing of pre-existing erosions. However, the patient succumbed to complications of toxic epidermal necrolysis in the form of sepsis with multi-organ dysfunction syndrome and underlying metastatic carcinoma after about two weeks despite all possible care.
Pembrolizumab is a monoclonal antibody against programmed cell death-1 protein receptors on the cell surface. Programmed cell death-1 protein inhibitors produce durable responses in patients with advanced and metastatic squamous cell carcinoma.4 It belongs to the group of immune checkpoint inhibitors and acts by enhancing the intrinsic ability of the immune system to destroy tumour cells and by doing so they also alter the immune tolerance and homeostasis leading to untoward effects, termed immune-related adverse events. Skin is a common site for these immune-related adverse events and can manifest as pruritus, morbilliform, psoriasiform, lichenoid, eczematous, immunobullous reactions and vitiligo.5 Rarely severe cutaneous adverse drug reaction like Stevens-Johnson syndrome/toxic epidermal necrolysis has also been reported. In addition to the skin, the mucosae (conjunctival, oral and genital) may also be significantly affected with the possibility of complications like blindness.6 Exact mechanisms for the occurrence of life-threatening reactions like Stevens-Johnson syndrome/toxic epidermal necrolysis is unclear. Goldinger et al. suggested that the immune checkpoint inhibitors cause activation and proliferation of auto-reactive CD8+ T cells targeting keratinocytes with self-antigens leading to the occurrence of cutaneous drug reactions.2
Stevens-Johnson syndrome/toxic epidermal necrolysis following drugs like non-steroidal anti-inflammatory drugs (NSAIDS), anticonvulsants, antibiotics, allopurinol etc, occur acutely, usually within two weeks of administration of the culprit drug. However, the same reaction with pembrolizumab was reported to have a delayed onset (median of three weeks) and a prolonged course.7 This atypical presentation could be explained by the pharmacokinetics of the drug. For example, anticonvulsant lamotrigine has a mean half-life of approximately 23–37 hours while pembrolizumab has a half-life of 23 days and takes a longer time to reach steady states, hence a delayed onset of reaction. In addition to the longer half-lives, the underlying mechanism of Stevens-Johnson syndrome/toxic epidermal necrolysis with commonly implicated drugs involve activation and proliferation of drug-specific T cells, occurring rapidly following drug exposure, while the process with checkpoint inhibitors like pembrolizumab is complex and involves proliferation of T cells directed against self-antigens in the skin, loss of peripheral immune tolerance before these reactions can fully manifest.8 The cases of pembrolizumab-induced Stevens-Johnson syndrome/toxic epidermal necrolysis and toxic epidermal necrolysis published in the literature have been tabulated in Table 1.
|Cai et al.9||TEN||63||Male||Metastatic adenocarcinoma lung||Nil||3 days after first cycle||Corticosteroid
|Robinson et al.7||SJS/TEN||55||Female||Metastatic cervical squamous cell carcinoma||Nil||17 days after first cycle||Methylprednisolone||Recovered|
|Chow et al.10||TEN||63||Male||Metastatic lung adenocarcinoma||Perindopril, oxycodone, levetiracetam||17 days after 3rd cycle||Methylprednisolone, IVIG, cyclosporine||Recovered|
|Kian et al.11||TEN||65||Male||Metastatic non-small cell lung carcinoma||Perindopril, amlodipine||3 days after first cycle||Recovered|
|Marin et al.12||TEN||77||Male||Metastatic esophageal adenocarcinoma||Folinic acid
|10 days after first cycle||Methylprednisolone cyclosporine||Recovered|
|Storandt et al.13||SJS/TEN||55||Female||Adenocarcinoma lung||Pemetrexed||6 months after first cycle||Methylprednisolone
|Aoyama et al.14||TEN||72||Female||Carcinoma lung||Pemetrexed Carboplatin celecoxib||14 days after second cycle||Methylprednisolone
|Choi et al.15||TEN||62||Male||Urothelial carcinoma||Nil||7 days after first cycle||Methylprednisolone||Recovered|
|Cao et al.16||SJS/TEN||69||Male||Carcinoma esophagus||Oxaliplatin
|2 weeks after first cycle||Methylprednisolone
|Oguri et al.17||SJS/TEN||76||Male||Carcinoma lung||Denosumab
|2 weeks after first cycle||Methylprednisolone
|Kumar et al.18||TEN||57||Female||Carcinoma lung||Nil||2 weeks after first cycle||Methylprednisolone
Correct identification of culprit drug and its withdrawal, supportive care and administration of cyclosporine, steroids or intravenous immunoglobulin are the mainstay of treatment for reactions caused by usual drugs. However, the longer half-lives of immune checkpoint inhibitors and a different underlying mechanism usually cause a delayed and unpredictable response to treatment with a significantly increased risk of mortality (approximately 60%) as reported in various case reports. Plasmapheresis may be a useful treatment option, especially in cases with progressive rash and poor response to conventional treatment, considering the longer half-lives of these molecules.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent.
Financial support and sponsorship
Conflict of interest
There are no conflicts of interest.
- A case of pembrolizumab-induced toxic epidermal necrolysis. Korean J Dermatol. 2022;60:120-4.
- [Google Scholar]